Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Specialist GPs 'cut referrals by 80%'

GPs are being urged to quiz patients on their use of herbal medicines, with two new studies reinforcing the risk of potentially dangerous interactions with prescribed drugs.

Daily doses of ginseng can significantly lower the blood concentration of warfarin and reduce its anticoagulative effects, a study in the Annals of Internal Medicine found.

Lead researcher Dr Chun-Su Yuan, of the University of Chicago, said ginseng may increase the expression of enzymes that clear warfarin from the body.

He warned that GPs should advise against their patients taking ginseng, since even slight alterations in the levels of warfarin can have 'significant consequences'.

The UK's drug watchdog, the Medicines and Healthcare products Regulatory Agency, is investigating the findings, and says it is vital to ask patients whether they are taking alternative treatments.

And a review of studies of drug interactions with St John's wort found it could reduce bioavailability of many drugs (BMJ, July 3).

The authors concluded more research was needed on the necessary dose adjustments for patients who carry on taking St John's wort.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say